New Mexico, 2012

Damaging Wind in New Mexico, August 12, 2012

August 12, 2012 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was centered over New Mexico with an upper level trough over the northern plains, and a cold front associated with this trough was moving into Southeast New Mexico and the northern Permian Basin. Fairly dry air was at the surface with moist conditions at the middle levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was centered over New Mexico with an upper level trough over the northern plains, and a cold front associated with this trough was moving into Southeast New Mexico and the northern Permian Basin. Fairly dry air was at the surface with moist conditions at the middle levels of the atmosphere. This moisture contrast along with intense surface heating contributed to thunderstorms with strong to severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 12, 5:10 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 5:10 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT SUN AUG 12 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
00Z TAF PACKAGE CONCERNS...SHOWER AND THUNDERSTORM ACTIVITY
AFFECTING TERMINALS THIS EVENING. A WEAK BOUNDARY IS CURRENTLY
DRAPED ACROSS SE NM AND PERMIAN BASIN REGIONS RESULTING IN
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THESE AREAS. STORMS ARE
VERY DISORGANIZED AND HAVE VERY LITTLE MOVEMENT. CURRENTLY...KHOB
IS THE ONLY TERMINAL THAT COULD BE AFFECTED BY THIS ACTIVITY SO
HAVE INTRODUCED TSRA IN THE TAF UNTIL 01Z. THUNDERSTORM CHANCES
AND COVERAGE FOR ALL OTHER SITES REMAIN LOW SO WILL KEEP
CONVECTION OUT OF THE REMAINING TAFS. WILL HAVE TO AMEND IF TRENDS
LOOK TO CHANGE. WINDS AT KCNM AND KHOB SHOULD PREVAIL FROM THE
NORTHEAST AOB 10KT OVERNIGHT HOWEVER WINDS WILL OCCASIONALLY BE
LIGHT AND VARIABLE WITH THE FRONT VERY NEAR THE AREA.

OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST
PERIOD FOR ALL TERMINALS. SOME SCT TO BKN MID LEVEL CLOUDS MAY
HANG AROUND TONIGHT AND TOMORROW WITH GENERALLY EAST TO SOUTHEAST
WINDS AOB 10KT. WINDS MAY BE GUSTY AT TIMES THIS EVENING AS STORMS
CONTINUE ACROSS THE SE NM AND PERMIAN BASIN REGIONS.

&&
&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27
Hazardous weather outlook, Aug 12, 10:59 AM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 PM CDT SUN AUG 12 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1259 PM CDT SUN AUG 12 2012 /1159 AM MDT SUN AUG 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING...
ESPECIALLY ACROSS SOUTHEASTERN NEW MEXICO AND NORTHERN PARTS OF
THE PERMIAN BASIN. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE MONDAY ACROSS THE
REGION. THESE STORMS COULD AGAIN PRODUCE LOCAL DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 12, 3:39 PM MST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT SUN AUG 12 2012

TXZ045-122315-
GAINES-
539 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL GAINES COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER PAYNES CORNER AT 538 PM
CDT...AND WAS NEARLY STATIONARY.  THIS STORM COULD PRODUCE GUSTY
WINDS OVER 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS...DEADLY CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAINFALL CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER NOW.

&&
Special weather statement, Aug 12, 5:37 PM MST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
737 PM CDT SUN AUG 12 2012

TXZ053-130100-
MITCHELL-
737 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN MITCHELL COUNTY UNTIL 800 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF COLORADO CITY AT
737 PM CDT...MOVING SOUTHEAST AT 20 MPH. THIS STORM COULD PRODUCE
GUSTY WINDS OVER 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS...DEADLY CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAINFALL CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER NOW.

&&
Special weather statement, Aug 12, 8:57 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1057 PM CDT SUN AUG 12 2012

NMZ028-130445-
EDDY COUNTY PLAINS-
957 PM MDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN EDDY COUNTY UNTIL 1045 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF COTTONWOOD AT 956
PM MDT...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING GUSTY WINDS NEAR 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS...DEADLY CLOUD TO GROUND LIGHTNING AND
LOCALIZED HEAVY RAINFALL CAN BE EXPECTED.  REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&
Special weather statement, Aug 12, 9:05 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1105 PM CDT SUN AUG 12 2012

TXZ050-051-130500-
MARTIN-ANDREWS-
1105 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL MARTIN AND EAST CENTRAL ANDREWS COUNTIES UNTIL MIDNIGHT
CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF TARZAN AT 1104
PM CDT. THE STORM WAS NEARLY STATIONARY. THIS STORM HAS THE
POTENTIAL TO PRODUCE STRONG WINDS UP TO 50 MPH AND HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Holloman AFB radar (KHDX), 163 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
August 12, 9:15 PM MST to 9:16 PM MST
Where
Eddy County, Artesia
Measured
53 kt (61 mph) measured gust
Property damage
$500
Reported by
RAWS
Coordinates
32.830, -104.400

A thunderstorm moved over Eddy County and produced a 61 mph wind gust at Artesia as measured by the Artesia RAWS. This wind gust is thought to be the result of a dry microburst since a lot of blowing dust with little to no rain was reported. There was some tree limb damage across the town. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401695.